Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Jackson, KY

April 7, 2006Leslie County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 7, 2006, 4:54 PM EDT for Leslie County, Kentucky. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 4:54 PM EDT (20:54 UTC)
Expired
Apr 7, 2006, 5:16 PM EDT
In force
22 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:00 PM EDTHAIL 1.75Thousandsticks, KYHAIL CRACKED CAR WINDSHIELD.
Apr 7, 5:07 PM EDTHAIL 1Wooton, KY
Apr 7, 5:15 PM EDTHAIL 1.75Wooton, KYGOLF BALL SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:08 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 072054
SVRJKL
KYC131-072130-
/O.NEW.KJKL.SV.W.0049.060407T2054Z-060407T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
454 PM EDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LESLIE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOBS FORK...OR ABOUT 9 MILES WEST OF HYDEN...AND MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOUSANDSTICKS...DRYHILL...HYDEN AND KALIOPI BY 500 PM EDT
  WOOTON...TOULOUSE...MOSLEY BEND AND CONFLUENCE BY 505 PM EDT
  FREW BY 510 PM EDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3719 8355 3710 8354 3715 8323 3729 8336

$$

HAL
1 follow-up statement
000 
WWUS53 KJKL 072116
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
515 PM EDT FRI APR 7 2006

KYC131-072125-
/O.CAN.KJKL.SV.W.0049.000000T0000Z-060407T2130Z/
LESLIE KY-
515 PM EDT FRI APR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LESLIE COUNTY IS
CANCELLED...

A LINE OF SEVERE THUNDERSTORMS HAS MOVED OUT OF THE COUNTY. GOLF 
BALL SIZED HAIL WAS REPORTED AT THOUSAND STICKS. A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR EASTERN 
KENTUCKY.

LAT...LON 3719 8355 3710 8354 3715 8323 3729 8336

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:45 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 7, 3:45 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT FRI APR 7 2006

.DISCUSSION...

SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)

MAJOR SEVERE EVENT ONGOING OFF TO THE WEST IN RESPONSE TO DEEP
TONGUE OF MOISTURE CONVERGENCE BEING PULLED UP FROM THE GULF AS WELL
AS VIGOROUS CLOSED LOW SPIRALING IN STRONG MID LEVEL WIND PROFILE.
MORE FAVORABLE AIRMASS CONTINUES TO BE WEST...HOWEVER OUR LUCK IS
STARTING TO RUN OUT AS DEWPOINTS HAVE BEEN COMING UP MORE RAPIDLY IN
THE PAST FEW HOURS. SUPERCELL STRUCTURES HAVE BEEN LONG-LIVED WHILE
MOVING NORTHEAST...FOLLOWING THE MOISTURE TONGUE. SOME OF THESE ARE
MOVING MORE EAST TOWARD THE INTERSTATE 75 CORRIDOR AND WHILE HAVING
SHOWN SOME SIGNS OF WEAKENING AS THEY TRAVEL EAST...ARE STILL VERY
MUCH SEVERE IN NATURE...AND WILL CONTINUE TO POSE A HAIL/WIND AND
EVEN ISOLATED TORNADO THREAT THROUGH THE EARLY EVENING BEFORE BEST
INSTABILITY IS TEMPORARILY TAPPED.

COLD FRONT WILL INITIATE ANOTHER LINE OF STORMS LATER ON TONIGHT AS
IT DROPS DOWN OUT OF THE NORTH. WIND PROFILE IS STILL GOOD...SO SOME
EMBEDDED SEVERE LINEAR STRUCTURES WILL BE POSSIBLE AS THE BOUNDARY
PLOWS THROUGH. ANY TRAINING STORMS WILL HAVE TO BE MONITORED FOR
ISOLATED HYDRO PROBLEMS...ESPECIALLY ANY AREAS THAT GET SOAKED FROM
EARLIER STORMS.

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER INTO TOMORROW
MORNING...BEFORE FRONT EXITS TO THE SOUTHEAST. COOLER AND DRIER
WEATHER WILL FOLLOW...WITH A GOOD POTENTIAL FOR FROST SUNDAY MORNING
AND EVEN MONDAY MORNING...PARTICULARLY IN THE SHELTERED VALLEYS
WHERE DECOUPLING WILL BE MORE LIKELY.

EXTENDED...(TUESDAY THROUGH FRIDAY)

MODERATING TEMPERATURES CAN BE EXPECTED THROUGH THE END OF THE WORK
WEEK AS HEIGHTS GENERALLY RECOVER THROUGHOUT THE PERIOD. A WEAKER
TROUGH AND ASSOCIATED FRONTAL BOUNDARY WILL APPROACH ON WEDNESDAY
AND EXIT BY THURSDAY. HAVE ONLY INCLUDED SLIGHT CHANCE POPS TO COVER
THIS FEATURE.

&&

.PREV DISCUSSION...

1144 AM EDT FRI APR 7 2006

TEMPS HAVE WARMED FASTER THAN EXPECTED...AND NEW GUIDANCE CAME IN
WARMER THAN PREVIOUSLY FORECAST. HAVE RAISED TEMPS TO ALLOW FOR
UPPER 70S TODAY. DEW POINTS HAVE ALSO JUMPED HIGHER...INTO THE
50S...DURING THE MORNING. STILL HIGHER DEW POINTS MAY BE REALIZED
THIS AFTERNOON...ESPECIALLY IN OUR WESTERN COUNTIES. HAVE AN
INCREASING CONCERN FOR SEVERE THUNDERSTORMS THIS AFTERNOON...
ESPECIALLY IN OUR WESTERN COUNTIES.

350 AM EDT FRI APR 7 2006

88D HAS WIDELY SCT SHRA ACROSS THE CWFA WITH THE BEST COVERAGE IN
THE BLUEGRASS AND ALONG THE TN BORDER. A FEW LTGN STRIKES IN NRN
KY...JUST EAST OF OUR NRN COUNTIES. 7Z SFC CHART HAS A WARM FNT FROM
A LOW PRESS OVER LNK...JUST SOUTH OF HUF...NORTH OF SDF/LEX/JKL...
BUT SOUTH OF CVG/HTS. BULK OF ISENTROPIC PCPN IN ERN OH TO W/VA.
WARM FNTL PCPN SHOWING UP AS A FAIRLY WELL DEFINED LINE FROM JUST
NORTH OF BMI/IND/LEX/IOB. IT LOSES ITS IDENTITY AS IT GETS INTO THE
HILLS OF ERN KY WITH LITTLE PCPN TO MARK THE PASSAGE. A LINE OF
ENHANCED THETA-E TSRA FROM HUF TO PAH WITH NUMEROUS LTGN STRIKES TO
MARK ITS LOCATION.

MOST OF THE COMMONWEALTH WILL BE CAUGHT IN BETWEEN TWO SYSTEMS
TODAY. A CLOSED LOW IN THE CENTRAL PLAINS WILL DROP SOUTHEAST AND
OPEN UP IN RESPONSE TO A VORT MAX ROTATING AROUND IT. THIS WILL
BRING SHRA/TSRA TO THE TN VLY THIS AFTERNOON. IT WILL BE ENHANCED
WITH THE DAYTIME HEATING BUT LIMITED BY THE CLOUD COVER. THEN AS A
DEFORMATION ZONE DEVELOPS IN THE NRN STREAM IN THE LOWER GT LKS AND
DROPS INTO THE LOWER OH VLY...IT WILL PUSH A RATHER VIGOROUS SQUALL
LINE AHEAD BRINGING ANOTHER AND POTENTIALLY MORE INTENSE ROUND OF
WEATHER TO THE AREA GENERALLY BETWEEN 02 AND 10Z. COOLER AND DRIER
AIR WILL PUSH INTO THE AREA BEHIND THE SQUALL LINE WITH A RAPID
DECREASE IN PCPN COVERAGE. LOOK FOR TEMPERATURES TO REMAIN RATHER
WARM OVERNIGHT UNTIL FNTL PASSAGE TOWARDS DAWN AND THEN A
SIGNIFICANT WIND SHIFT TO THE NORTH WILL KEEP MINIMAL DIURNAL GAINS
FROM THE SUN WITH TEMPS ONLY RISING INTO THE LOWER 50S ON SAT AFTER
MID 70S TODAY.

BEHIND THE COLD FNT EXPECT FAIR WEATHER WITH A GRADUAL WARMING
TREND. HIGHS WILL APPROACH 60 FOR SUN...MID 60S ON MON...AND LOWER
70S BY WED. THE NEXT POTENTIAL WEATHER MAKER WILL CROSS THE GT LKS
LATE WED...DRAGGING A WEAK BOUNDARY THRU THE CWFA WED NITE/THU BUT
LITTLE PCPN AND PRACTICALLY NO DROP IN TEMPS.

WILL HAVE TO KEEP AN EYE ON THE LOW TEMPS SUN MORNING AS ALL THE
MODELS ARE DROPPING THE MERCURY INTO THE LOWER 30S. IF THE COLD AIR
REALLY RUSHES IN...WE MAY SEE A DECENT FROST WITH CROPS AND GARDENS
JUST STARTING TO GROW.

1105 PM EDT THU APR 6 2006

UPDATED THE TEMPERATURES AND WINDS FOR THE REST OF TONIGHT...AND
GOT RID OF THE EVENING WORDING. THE PRECIPITATION HAS TAPERED OFF
SOME COMPARED TO EARLIER THIS EVENING. THERE WILL CONTINUE TO BE
SOME ISOLATED SHOWERS POSSIBLE THROUGH THE MORNING HOURS. THE RADAR
IS SHOWING SOME AREAS OF PRECIPITATION WHICH ARE MOVING TOWARD THE
AREA. THERE IS STILL AN ISOLATED CLAP OF THUNDER EMBEDDED IN SOME OF
THE SHOWERS THAT ARE APPROACHING. STARTING AT ABOUT 2 PM EDT ON
FRIDAY...CONDITIONS WILL BE RIPE FOR THE DEVELOPMENT OF POTENTIALLY
SEVERE THUNDERSTORMS. THE ISSUE WILL BE...GETTING THE STORMS
INITIATED. THE FRONT WILL STILL BE WELL TO THE WEST AND WILL NOT BE
MOVING THROUGH THE AREA UNTIL LATE FRIDAY NIGHT. IF SOME CONVECTION
GETS GOING...THERE WILL BE A LOT OF UNSTABLE AIR FOR THESE STORMS TO
GROW. SPC HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WE
REALLY WILL HAVE TO WAIT UNTIL TOMORROW TO SEE WHERE THESE STORMS
INITIATE...HOWEVER WE SHOULD BE PREPARED FOR POTENTIAL SEVERE
THUNDERSTORMS. THE REST OF THE FORECAST IS ON TRACK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GEOGERIAN
Hazardous weather outlook, Apr 7, 4:21 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT FRI APR 7 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
421 PM EDT FRI APR 7 2006

...TORNADO WATCH 165 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
OVERNIGHT HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

ADDITIONALLY...ANY THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME
AREA WILL POSE AN ISOLATED FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING AS
WELL AS WEDNESDAY THROUGH THURSDAY. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TONIGHT.

GEOGERIAN

In the hours before

Special weather statement, Apr 7, 4:25 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT FRI APR 7 2006

KYZ112-072130-
BREATHITT-
INCLUDING THE CITY OF...JACKSON
425 PM EDT FRI APR 7 2006

...TORNADO WATCH UNTIL 11 PM EDT...
A STRONG TO POSSIBLY SEVERE THUNDERSTORM WILL MOVE INTO JACKSON
AROUND 5 PM EDT. THIS STORM MAY PRODUCE PENNY SIZE HAIL AND WIND
GUSTS TO 60 MPH. IF THE STORM MAINTAINS ITS CURRENT STRENGTH A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED.

SBH
Local storm report, Apr 7, 4:26 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 N SANDGAP             37.51N 84.09W
04/07/2006  E0.75 INCH       JACKSON            KY   LAW ENFORCEMENT

            HAIL COVERING GROUND TWO INCHES DEEP.

&&

JCARICO
Local storm report, Apr 7, 4:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             4 WSW BEATTYVILLE       37.56N 83.77W
04/07/2006  E1.00 INCH       LEE                KY   NWS EMPLOYEE

&&

JCARICO
Local storm report, Apr 7, 4:42 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 S IRVINE              37.62N 83.97W
04/07/2006  E0.75 INCH       ESTILL             KY   PUBLIC

&&

JCARICO
Local storm report, Apr 7, 4:43 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     HEIDELBERG              37.56N 83.78W
04/07/2006                   LEE                KY   CO-OP OBSERVER

            FEW TREES DOWN.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:36 PM EDTSevere Thunderstorm WarningJKLPulaski39 min
Apr 7, 3:55 PM EDTSevere Thunderstorm WarningJKLRockcastle35 min
Apr 7, 4:07 PM EDTSevere Thunderstorm WarningJKLJackson23 min
Apr 7, 4:13 PM EDTSevere Thunderstorm WarningJKLEstill32 min
Apr 7, 4:20 PM EDTSevere Thunderstorm WarningJKLLee40 min
Apr 7, 4:27 PM EDTSevere Thunderstorm WarningJKLLaurel33 min
Apr 7, 4:30 PM EDTSevere Thunderstorm WarningJKLOwsley30 min
Apr 7, 4:35 PM EDTSevere Thunderstorm WarningJKLBreathitt55 min
Apr 7, 4:43 PM EDTSevere Thunderstorm WarningJKLClay17 min
Apr 7, 4:49 PM EDTSevere Thunderstorm WarningJKLMagoffin26 min
Apr 7, 5:04 PM EDTSevere Thunderstorm WarningJKLWayne26 min
Apr 7, 5:08 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Perry37 min
Apr 7, 5:22 PM EDTSevere Thunderstorm WarningJKLMartin12 min
Apr 7, 5:25 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike50 min
Apr 7, 6:07 PM EDTSevere Thunderstorm WarningJKLMcCreary15 min
Apr 7, 6:15 PM EDTSevere Thunderstorm WarningJKLBell31 min
Apr 7, 6:19 PM EDTSevere Thunderstorm WarningJKLWhitley26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.